Alert archive / Missouri / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jan 4, 2005, 4:47 PM CST for Cedar County, Hickory County, St. Clair County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2005, 4:47 PM CST (22:47 UTC)
- Expired
- Jan 4, 2005, 9:45 PM CST
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cedar County, MO, Hickory County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 354 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 042302
FFWSGF
MOC039-085-185-050345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CST TUE JAN 4 2005
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CEDAR COUNTY IN SOUTHWEST MISSOURI.
HICKORY COUNTY IN CENTRAL MISSOURI.
ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI.
* UNTIL 945 PM CST.
* AT 445 PM CST...DOPPLER RADAR HAD ESTIMATED BETWEEN ONE HALF AND
ONE INCH OF RAIN HAS FALLEN OVER THE WARNED COUNTIES SINCE EARLIER
THIS AFTERNOON. THE PUBLIC REPORTED LOW WATER CROSSINGS BEGINNING
TO FLOOD OVER HICKORY COUNTY AS OF 445 PM. IN ADDITION, DOPPLER
RADAR HAS BEEN UNDERESTIMATING RAINFALL AMOUNTS ACROSS THE AREA AS
MUCH AS ONE HALF INCH. ALSO, RAINFALL FROM EARLIER THIS WEEK HAS
CAUSED THE GROUND TO BE SATURATED. THEREFORE, ANY ADDITIONAL
RAINFALL WILL RUNOFF RAPIDLY INTO LOW WATER CROSSINGS, CREEKS AND
STREAMS CAUSING THEM TO FLOOD.
* RUNOFF FROM THE EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STOCKTON...APPLETON CITY...EL DORADO SPRINGS...HERMITAGE...LOWRY
CITY...OSCEOLA...WEAUBLEAU...WHEATLAND...ARNICA...BEARCREEK...
CAPLINGER MILLS AND CEDAR SPRINGS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.
LAT...LON 3807 9307 3782 9318 3784 9363 3760 9362
3759 9407 3821 9407 3820 9353 3807 9352
$$
JLT/IZZI1 follow-up statement
000 WGUS73 KSGF 042357 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 555 PM CST TUE JAN 4 2005 MOC039-085-185-050345- ST. CLAIR MO-HICKORY MO-CEDAR MO- 555 PM CST TUE JAN 4 2005 ...FLASH FLOOD WARNING CONTINUES FOR CEDAR...HICKORY AND ST. CLAIR COUNTIES UNTIL 945 PM CST... AT 545 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN EXPANDING AREA OF RAINFALL OVER EASTERN KANSAS, EASTERN OKLAHOMA AND SOUTHWEST MISSOURI SINCE 5 PM. THIS AREA WILL SPREAD ACROSS SOUTHERN AND CENTRAL MISSOURI THIS EVENING CAUSING AN ADDITIONAL ONE HALF TO ONE INCH OF ADDITIONAL RAINFALL. THIS WILL AGGRAVATE THE ALREADY DETERIORATING FLOODING CONDITIONS OVER THE AREA FROM THIS AFTERNOON. RUNOFF FROM EARLIER RAINFALL, IN ADDITIONAL TO MORE RAINFALL THIS EVENING WILL CAUSE FLOODING TO OCCUR. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. $$ JLT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:51 PM CST, 56 minutes earlier.
Area forecast discussion, Jan 4, 3:51 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CST TUE JAN 4 2005
.DISCUSSION...
SHORT TERM (NOW THROUGH THURSDAY NIGHT)...
UNFORTUNATELY THE FORECAST IN THE NEAR TERM REMAINS QUITE
CHALLENGING. 20Z SUBJECTIVE SURFACE ANALYSIS SHOWED A WARM FRONT
SNAKING EAST NORTHEAST FROM JUST SOUTH OF TULSA ACROSS NORTHERN
ARKANSAS. STRONG PRESSURE FALLS OF 3-5MB/3HR WERE NOTED TO THE NORTH
OF THIS WARM FRONT ACROSS SOUTHERN MISSOURI...SO WOULD ANTICIPATE
THE WARM FRONT TO TRY AND INCH ITS WAY NORTHWARD THIS EVENING IN THE
WAKE OF THE LARGE SHIELD OF WARM AIR ADVECTION PRECIP THAT IS MOVING
OUT OF CENTRAL MISSOURI.
LOW LEVEL OBVIOUSLY STILL VERY MOIST AND AS WARM FRONT TRIES TO INCH
ITS WAY NORTHWARD WOULD ANTICIPATE CIGS TO FALL THIS EVENING WITH
STRATUS PROBABLY BUILDING DOWN INTO AREAS OF DENSE FOG THIS EVENING.
FOG WILL PROBABLY BE MOST PREVALENT OVER THE HIGHER ELEVATIONS OF
THE OZARKS PLATEAU...BUT WILL INCLUDE AREAS OF FOG/DRIZZLE
THROUGHOUT THE CWA THIS EVENING.
MAJORITY OF THE CWA HAS SEEN RAINFALL AMOUNTS TODAY OF 1 TO LOCALLY
OVER 3 INCHES...WHICH HAS RESULTED IN FLOODING OF THE TYPICAL LOW
LYING AREAS. HEAVIEST RAINFALL AND FLOODING TODAY WAS OVER GENERALLY
SOUTH OF HIGHWAY 60...SO WITH ANOTHER BATCH OF MODERATE/HEAVY RAIN
LIKELY TO DEVELOP LATE TONIGHT INTO WEDNESDAY MORNING DECIDED TO
EXPAND THE FLOOD WATCH TO INCLUDE THE ENTIRE CWA. COULD PROBABLY
PUSH THE START TIME OF THE FLOOD WATCH BACK TO AFTER MIDNIGHT...BUT
WITH FLOODING ONGOING ATTM DECIDED TO LET IT RIDE AS IS.
NEXT CONCERN TONIGHT IS WITH THE POTENTIAL FOR ZR IN OUR FAR
NORTHWEST COUNTIES. NO FREEZING PRECIPITATION IS EXPECTED WITH THIS
FIRST BATCH OF PRECIPITATION BEFORE IT LIFTS OUT THIS EVENING. AS
THE SECOND ROUND OF PRECIPITATION DEVELOPS LATE TONIGHT THERE IS
SOME POTENTIAL FOR TEMPERATURES TO DIP TO NEAR FREEZING. WOULD
ANTICIPATE THE MAJORITY OF THE ICING TO REMAIN NORTH AND NORTHWEST
OF OUR CWA...BUT IT WILL BE A CLOSE CALL SO SAW NO NEED TO CHANGE
THE ADVISORY. IF ANYTHING...IT DOES LOOK LIKE TEMPS IN CRAWFORD
COUNTY WILL BE ROUGHLY THE SAME AS BOURBON/VERNON...SO AN ARGUMENT
COULD BE MADE TO INCLUDE CRAWFORD COUNTY AS WELL...BUT GIVEN THE
UNCERTAINTY WOULD RATHER JUST SIT ON THINGS FOR NOW AND BRIEF THE
ONCOMING SHIFT OF MY CONCERNS. HAVE SHIFTED THE FREEZING RAIN AREA
IN THE GRIDS SOUTHWARD SOME TO INCLUDE PORTIONS OF CRAWFORD COUNTY.
CYCLONE SHOULD WRAP UP NICELY TOMORROW WITH PRECIPITATION PROBABLY
TAPERING OFF AND ENDING MANY AREAS DURING THE AFTERNOON AS A DRY
SLOT POKES INTO THE AREA. SFC FREEZING LINE SHOULD BE MOVING
SOUTHWARD AT ROUGHLY THE SAME TIME THE PRECIPITATION ENDS SO NOT
ANTICIPATING MOST AREAS TO SEE A CHANGE OVER FROM RAIN BEFORE THE
PRECIPITATION ENDS.
DRY AND SEASONABLE CONDITIONS ARE EXPECTED IN THE WAKE OF THIS
SYSTEM THURSDAY.
IZZI
LONG TERM (FRIDAY THROUGH TUESDAY)...
MILDER WEATHER WILL RETURN DURING LATE WEEK AS A ZONAL UPPER PATTERN
SETS UP. RETURN SURFACE FLOW AROUND THE DEPARTING SURFACE HIGH WILL
PUSH TEMPERATURES BACK ABOVE NORMAL FRIDAY AND BRING INCREASING
MOISTURE LEVELS NORTHWARD. MINOR SHORTWAVES WILL RIDE THROUGH THE
ZONAL FLOW AND INTERACT WITH DEEPENING MOISTURE TO PRODUCE A CHANCE
OF RAIN LATE FRIDAY INTO SATURDAY. UNCERTAINLY EXIST ON THE TIMING
AND STRENGTH OF THESE SYSTEMS BUT HAVE MADE LITTLE CHANGE TO THE
EXTENDED FORECAST AT THIS TIME.
FOSTER
&&
.AVIATION...
FOR THE 18Z TAFS...WIDESPREAD IFR CONDITIONS WILL PREVAIL THROUGH
WEDNESDAY MORNING AT THE SPRINGFIELD AND JOPLIN TERMINALS. CEILINGS
WILL GENERALLY BE NEAR 500 FEET WITH VISIBILITIES IN THE 2 TO 4 MILE
RANGE IN RAIN AND FOG. A FEW THUNDERSTORMS WILL BE EMBEDDED IN THE
RAIN.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY THROUGH WEDNESDAY NORTH OF A NEVADA TO
VERSAILLES LINE.
FLOOD WATCH THROUGH WEDNESDAY ALL COUNTIES.
.KS...FLOOD WATCH ALL COUNTIES THROUGH WEDNESDAY.
WINTER WEATHER ADVISORY THROUGH WEDNESDAY FOR BOURBON COUNTY.
WFO SGFHazardous weather outlook, Jan 4, 3:59 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 PM CST TUE JAN 4 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 359 PM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. MODERATE TO HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL GRADUALLY TAPER OFF OVER CENTRAL MISSOURI THIS EVENING. LOCALIZED FLOODING WILL CONTINUE THIS EVENING ACROSS THE OUTLOOK AREA. AS THE RAIN TAPERS OFF THIS EVENING...PATCHY DENSE FOG WILL FORM AND REDUCE VISIBILITIES TO LESS THAN A HALF MILE AT TIMES. ADDITIONAL RAIN AND ISOLATED THUNDERSTORMS WILL DEVELOP LATER TONIGHT. DUE TO THE RECENT HEAVY RAIN...IT WILL TAKE VERY LITTLE ADDITIONAL RAINFALL TO PRODUCE FLOODING. FOR FURTHER DETAILS ON THE FLOOD THREAT REFER TO THE FLOOD WATCH PRODUCT. TEMPERATURES MAY FALL TO AROUND FREEZING TONIGHT NORTHWEST OF A VERSAILLES TO PITTSBURG KANSAS LINE. IF TEMPERATURES DO GET THIS COLD THEN SOME ICE COULD ACCUMULATE...MAINLY ON ELEVATED SURFACES. FOR MORE INFORMATION ON THE ICING THREAT REFER TO THE WINTER WEATHER ADVISORY PRODUCT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE EARLY WEDNESDAY...WHICH COULD LEAD TO ADDITIONAL FLOODING. ALSO...TEMPERATURES WILL REMAIN NEAR FREEZING OVER FAR NORTHWEST PORTIONS OF THE OUTLOOK AREA...SO SOME ADDITIONAL ICE ACCUMULATIONS ARE POSSIBLE THERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. IZZI
In the hours before
Local storm report, Jan 4, 1:57 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 1 N NORTHVIEW 37.29N 93.00W
01/04/2005 WEBSTER MO EMERGENCY MNGR
LOW WATER CROSSING FLOODED JUST NORTH OF I-44 ON
GREENWOOD ROAD
0120 PM FLASH FLOOD 2 NW FORDLAND 37.19N 92.98W
01/04/2005 WEBSTER MO EMERGENCY MNGR
PANTHER CREEK HAS FLOODED LOCATIONS EAST OF N. IRON
MOUNTAIN ROAD NEAR FORDLAND.
SAWLocal storm report, Jan 4, 3:05 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 3 NW GALENA 36.83N 93.51W
01/04/2005 STONE MO LAW ENFORCEMENT
WATER FLOWING OVER HIGHWAY 13 BETWEEN ELSEY AND GALENA
SAWLocal storm report, Jan 4, 3:12 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD NOEL 36.55N 94.48W
01/04/2005 MCDONALD MO LAW ENFORCEMENT
WATER RESCUE ON THE ELK RIVER NEAR NOEL...WATER
CONTINUES TO RISE ON THE ELK RIVER.
SAWLocal storm report, Jan 4, 3:36 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 6 SE CASSVILLE 36.62N 93.79W
01/04/2005 BARRY MO LAW ENFORCEMENT
WATER FLOWING OVER HIGHWAY 76. REPORTED BY LAW
ENFORCEMENT.
0300 PM FLASH FLOOD REEDS SPRING 36.75N 93.38W
01/04/2005 STONE MO LAW ENFORCEMENT
FLOODED ROADS
0300 PM FLASH FLOOD 2 W VERONA 36.97N 93.84W
01/04/2005 LAWRENCE MO LAW ENFORCEMENT
LOW WATER CROSSING ON COUNTY ROAD 2220 FLOODED
0300 PM FLASH FLOOD 5 SW POTTERSVILLE 36.65N 92.09W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY MM CLOSED DUE TO FLOODING
0300 PM FLASH FLOOD 1 W MOODY 36.53N 92.00W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY 142 CLOSED DUE TO FLOODING
TERRYLocal storm report, Jan 4, 3:39 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD NEOSHO 36.87N 94.37W
01/04/2005 NEWTON MO LAW ENFORCEMENT
STREET FLOODING.
TERRYLocal storm report, Jan 4, 3:57 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 2 E DEERFIELD 37.83N 94.48W
01/04/2005 VERNON MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY 54
SAWThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:16 AM CST | Severe Thunderstorm Warning | SGF | McDonald | 44 min |
| Jan 4, 10:07 AM CST | Flash Flood Warning | SGF | Barry, Greene, Oregon, Shannon, Texas | 315 days |
| Jan 4, 10:45 AM CST | Flash Flood Warning | SGF | Barry, Christian, Douglas, Greene, Howell, Lawrence and 11 more | 6 hr |
| Jan 4, 3:48 PM CST | Flash Flood Warning | SGF | Vernon | 6 hr |
| Jan 4, 4:00 PM CST | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Jan 4, 5:32 PM CST | Flash Flood Warning | SGF | Jasper | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.